Thunderstorm Wind, Otero
- When
- July 11, 6:24 PM MST
- Where
- Otero County, 1.5 mi E of Alamogordo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.899, -105.944
A tree fell on top of the public library.
Deep easterly flow over southern New Mexico brought some modest moisture back into the region. Storms developed over the Sacramento Mountains and moved off toward Alamogordo and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Deep easterly flow over southern New Mexico brought some modest moisture back into the region. Storms developed over the Sacramento Mountains and moved off toward Alamogordo and produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 11, 2:32 PM MST, 3 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 332 PM MDT Thu Jul 11 2019 .SYNOPSIS... Scattered showers and thunderstorms will push west of the Rio Grande this evening, bringing localized heavy downpours, gusty winds, and perhaps some small hail to parts of the region. Isolated to scattered thunderstorms will return on Friday afternoon, then some drier air aloft coming in from the east will shift the focus for thunderstorms west to southwestern New Mexico for the weekend. An upper high over New Mexico will keep temperatures on the warm side through the weekend. Additional moisture looks to return to the area next week as the upper high drifts further to the east. && .DISCUSSION... Outflow boundaries from thunderstorms over the Texas Panhandle which passed through our area overnight and this morning helped to boost low level moisture across the region, especially along and east of the Rio Grande. RAP analysis shows SBCAPE values generally around 500 J/Kg just east of the Rio Grande, and above 1000 J/Kg over much of Otero and Hudspeth Counties, with very little CIN over the entire area. Instability values drop off markedly west of the Rio Grande, as surface dewpoints drop off into the upper-30s to lower-40s. Expect on-going thunderstorms to continue to increase in coverage along/near the Rio Grande, with new outflow initiating new thunderstorms west of the Rio Grande this evening as low level moisture increases. Activity should slowly die down the further west you go. Localized downpours, gusts to 50 mph, and small hail will be the main threat with any storms through the remainder of the evening hours. Localized blowing dust will also be possible. Similar conditions will persist tomorrow (Fri), with weak to moderate instability, and continued ENE to NE flow aloft, which is often favorable for convection developing over the Sacramento Mountains and Otero Mesa to propogate into the LC/EP areas. Heading into the weekend, drier/continental air aloft will begin to filter into the area from the northeast, while a surface high over the Midwest, with a ridge axis extending SW into the Southern Plains, cuts off Gulf of Mexico moisture. Residual moisture will remain west of the Rio Grande, with the focus for thunderstorms mainly staying west of the Continental Divide. Recycled moisture will return to the area early next week as the subtropical ridge attempts to shift to the east. Better conditions look to return towards the middle and later part of the week as the ridge continues to trend eastward, and a series of inverted troughs keep the Sierra Madres to our south rather active. && .AVIATION...Valid 12/00Z-13/00Z... P6SM FEW-SCT080-100 SCT-BKN200-250 with isolated to scattered VRB30G45KT 3-5SM BKN050-070 through 06Z and again after 18Z with greatest coverage over area mountains. Winds mainly out of the northeast to southeast 5-15KTS except near storms. && .FIRE WEATHER... Upper high will continue to dominate the weather pattern over the region into next week. There has been an increase in moisture which will provide enough fuel for storms to develop, especially over the mountains and then moving onto the lowlands again for Friday. Drier air will push into eastern areas this weekend which will keep storms mainly confined to areas west of the Continental Divide. High temperatures will continue to push the century mark and minimum relative humidities generally in the mid teens to lower 20s across the lowlands. Humidities will remain in the 20s and 30s over the mountains. A more consistent monsoon pattern looks to become established later next week as the upper high pushes east. && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 98 74 100 / 20 10 10 0 Sierra Blanca 67 91 66 93 / 10 20 10 0 Las Cruces 70 96 70 97 / 20 20 10 0 Alamogordo 69 96 68 98 / 10 30 10 20 Cloudcroft 53 74 52 75 / 20 50 20 20 Truth or Consequences 72 96 71 98 / 20 10 20 20 Silver City 67 90 65 90 / 30 40 20 40 Deming 69 97 68 97 / 20 10 10 10 Lordsburg 72 97 69 97 / 20 20 10 20 West El Paso Metro 76 98 75 99 / 20 10 10 0 Dell City 70 98 70 100 / 0 10 10 0 Fort Hancock 75 100 73 101 / 10 10 10 0 Loma Linda 72 92 71 93 / 10 20 20 0 Fabens 75 98 75 100 / 20 10 20 0 Santa Teresa 71 96 70 98 / 20 10 10 0 White Sands HQ 75 97 75 98 / 20 20 20 0 Jornada Range 69 96 68 98 / 20 20 20 0 Hatch 69 98 69 99 / 20 20 20 10 Columbus 74 98 73 98 / 20 0 10 0 Orogrande 71 96 70 97 / 10 20 10 0 Mayhill 57 83 56 85 / 20 40 20 20 Mescalero 56 84 55 86 / 20 50 20 20 Timberon 54 81 54 83 / 20 40 10 20 Winston 59 90 57 89 / 30 40 20 40 Hillsboro 67 95 65 95 / 30 20 20 30 Spaceport 67 96 67 97 / 20 20 20 10 Lake Roberts 59 91 57 91 / 30 50 20 50 Hurley 65 93 63 92 / 30 30 10 30 Cliff 61 98 59 98 / 30 40 20 40 Mule Creek 69 93 66 93 / 20 40 20 30 Faywood 68 93 66 92 / 30 20 20 20 Animas 70 98 69 98 / 20 0 20 10 Hachita 69 97 67 97 / 20 0 10 10 Antelope Wells 70 96 69 97 / 20 0 20 10 Cloverdale 69 92 68 91 / 20 10 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman / 26-Grzywacz
Special Weather Statement National Weather Service El Paso TX 309 PM MDT Thu Jul 11 2019 NMZ413-414-417-112145- Southern Tularosa Basin NM-Otero Mesa NM- West Slopes Sacramento Mountains Below 7500 Feet NM- 309 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 345 PM MDT... At 306 PM MDT, Doppler radar was tracking a cluster of strong thunderstorms east of US-54 near Orogrande, moving northwest at 10 mph. Dime sized hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Orogrande, McGregor Range Base, US Highway 54, and The Otero Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3251 10569 3202 10602 3216 10633 3266 10606 TIME...MOT...LOC 2106Z 117DEG 7KT 3229 10605 DENNHARDT
Special Weather Statement
National Weather Service El Paso TX
314 PM MDT Thu Jul 11 2019
NMZ411-TXZ418-419-112200-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
314 PM MDT Thu Jul 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 400 PM MDT...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central El Paso, moving west at 10 mph.
Dime sized hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
West El Paso, Central El Paso, Northeast El Paso, East El Paso,
Mission Valley, Santa Teresa, Sunland Park, Fort Bliss, Biggs Field
and Franklin Mountains State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3174 10639 3176 10645 3176 10647 3175 10648
3175 10649 3178 10653 3179 10665 3184 10664
3192 10642 3175 10635 3171 10636
TIME...MOT...LOC 2114Z 069DEG 10KT 3181 10650
DENNHARDTSpecial Weather Statement National Weather Service El Paso TX 334 PM MDT Thu Jul 11 2019 NMZ413-417-TXZ419-420-112215- Southern Tularosa Basin NM-Otero Mesa NM- Eastern/Central El Paso County TX- Northern Hudspeth Highlands/Hueco Mountains TX- 334 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...EASTERN DONA ANA AND NORTH CENTRAL EL PASO COUNTIES UNTIL 415 PM MDT... At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near McGregor Range Base, moving southwest at 20 mph. Dime sized hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northeast El Paso, East El Paso, Far East El Paso, Chaparral, McGregor Range Base, Biggs Field, Fort Bliss Northeast and Homestead Meadows. LAT...LON 3216 10633 3202 10600 3176 10629 3192 10647 TIME...MOT...LOC 2133Z 063DEG 15KT 3204 10620 DENNHARDT
Special Weather Statement National Weather Service El Paso TX 352 PM MDT Thu Jul 11 2019 NMZ413-417-112230- Southern Tularosa Basin NM-Otero Mesa NM- 352 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL 430 PM MDT... At 352 PM MDT, Doppler radar was tracking a strong thunderstorm near Orogrande, moving west at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Orogrande, US Highway 54, and The Otero Mesa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3260 10603 3247 10575 3212 10611 3233 10636 TIME...MOT...LOC 2152Z 071DEG 13KT 3238 10605 DENNHARDT
Special Weather Statement National Weather Service El Paso TX 440 PM MDT Thu Jul 11 2019 NMZ410-411-413-112330- Southern Tularosa Basin NM-Northern Dona Ana County NM- Southern Dona Ana County/Mesilla Valley NM- 440 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DONA ANA COUNTY UNTIL 530 PM MDT... At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Jornada Range, moving northwest at 5 mph. Pea size hail, wind gusts up to 50 mph, and localized heavy rainfall will be possible with this storm. Locations impacted include... Leasburg, Jornada Range, Radium Springs, Dona Ana, East Mesa, Portions of Jornada Experimental Range, Northeast Las Cruces, Fort Selden State Historic Site and Leasburg Dam State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3275 10670 3252 10647 3238 10679 3250 10699 TIME...MOT...LOC 2239Z 056DEG 6KT 3251 10670 DHUYVETTER
Special Weather Statement National Weather Service El Paso TX 517 PM MDT Thu Jul 11 2019 NMZ414>417-120000- Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 517 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 600 PM MDT... At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Sacramento, moving southwest at 15 mph. Dime sized hail and wind gusts up to 50 mph will be possible with this storm. Localized flooding will also be possible along low lying areas and drainages. Locations impacted include... Timberon, Sunspot and Hay Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3283 10559 3267 10550 3252 10578 3281 10584 TIME...MOT...LOC 2316Z 064DEG 12KT 3274 10563 DENNHARDT
The Holloman AFB radar (KHDX), 26 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree fell on top of the public library.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844885.